- Drugs commonly prescribed for psychiatric and gut disorders
may cause around 15,000 sudden deaths each year in Europe and the US, say
- The drugs were already known to interfere with electrical
activity controlling heartbeat.
- But scientists found they were linked to a three-fold
increased risk of sudden death due to cardiac arrest.
- The study, by Rotterdam's Erasmus Medical Centre, is
featured in the European Heart Journal.
- The drugs found to pose a risk were:
- * cisapride and domperidone (for gastro-intestinal conditions)
* chlorpromazine, haloperidol and pimozide (anti-psychotic medications)
- All the drugs prolong the heart's QTc interval - a measurement
of the electrical activity linked to the contraction of heart muscle cells.
- Lengthening the QTc interval can cause life-threatening
disruptions of heart rhythms.
- The Dutch team examined 775 cases of sudden heart death.
- They found that the drugs on the risk list were probably
responsible for 320 of these deaths.
- Extrapolating from this, the researchers estimate that
the drugs are probably linked to 15,000 deaths a year across Europe and
- Risk still small
- However, lead researcher Dr Bruno Stricker said the risk
was still small. Three in every 1,000 people taking the drugs might die
every year, he said.
- "These drugs are vital treatments for serious conditions
in many cases, so it is essential that patients should not stop taking
them on their own initiative.
- "If they are concerned they should talk to their
- Dr Stricker said the risk of sudden heart death was highest
among those who had been on the drugs for less than about 90 days.
- The risk also tended to be higher among women than men
and among older patients.
- The researchers also studied the effect of two antibiotics
- erythromycin and clarithromycin - also known to effect the QTc interval.
- They found no significant evidence that use of these
drugs increased the risk, although they only examined a limited number
- The researchers admit that their study had some shortcomings
- for instance it was possible that some deaths were misclassified.
- But they argue the link between the drugs and increased
risk was too strong to be down to chance.
- Professor Peter Weissberg, medical director of the British
Heart Foundation, said: "This study reveals that certain people taking
particular medicines may have a slightly higher increase in the risk of
- "However, this is still a very rare phenomenon,
and not all of the deaths reported in this study can clearly be attributed
to the effects of the drugs.
- "Patients, particularly those already taking medicines
or with heart disease, should not take any new medications without first
discussing it with their doctor."
- © BBC MMV